Arkansas, 2014

Damaging Winds in Arkansas, July 23, 2014

July 23, 2014 · NWS MEG · 6 events in 5 counties and zones

A cold front approached the Mid-South during the afternoon and evening hours of July 23rd, 2014. Showers and thunderstorms developed along the front and eventually evolved into a mesoscale convective complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached the Mid-South during the afternoon and evening hours of July 23rd, 2014. Showers and thunderstorms developed along the front and eventually evolved into a mesoscale convective complex. The complex brought severe storms into Northeast Arkansas which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 23, 12:10 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 23, 12:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
110 PM CDT WED JUL 23 2014

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1110 AM CDT WED JUL 23 2014/

DISCUSSION...

THE MIDSOUTH IS BETWEEN TWO SYSTEMS TODAY. THERE IS THE WEAK UPPER
LOW SITTING TO THE SOUTH NEAR NEW ORLEANS AND A COLD FRONT
APPROACHING FROM THE NORTH. THE WEAK UPPER LOW IS THROWING SOME
MOISTURE UP OVER NORTH MISSISSIPPI AND THIS SHOULD RESULT IN ISOLD-
SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS THE AIRMASS
CONTINUES TO DESTABILIZE. MEANWHILE TO THE NORTH...A COLD FRONT IS
PRESSING SOUTH. THIS FEATURE HAS KICKED OF AN AREA OF
THUNDERSTORMS NEAR THE CONFLUENCE OF THE OH/MS RIVERS. THESE
STORMS HAVE BEEN PROPAGATING SWWD THANKS TO THE DEEP NORTHEAST FLOW
ALOFT. THIS TREND WILL PROBABLY CONTINUE AND ADDITIONAL ACTIVITY
SHOULD DEVELOP ACROSS NORTHEAST ARKANSAS AND THE MO BOOTHEEL THIS
AFTERNOON...PER 13Z HRRR. UPPED POPS SLIGHTLY...TO 50 PERCENT
ACROSS MUCH OF THE NORTH WHILE DROPPING POPS BACK TO 20 PERCENT IN
THE MEMPHIS METRO AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
LATER THIS AFTERNOON...ESPECIALLY ACROSS NORTHEAST ARKANSAS AND
THE MO BOOTHEEL. DAMAGING WINDS WILL BE THE MAIN THREAT. UPDATE
ALREADY OUT.

SJM

PREV DISCUSSION... /ISSUED 221 AM CDT WED JUL 23 2014/

AN UPPER LEVEL LOW LOCATED NEAR NEW ORLEANS WILL CONTINUE TO BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTHEAST MISSISSIPPI
TODAY. ALTHOUGH...THE SHOWERS AND THUNDERSTORMS HAVE DISSIPATED
OVER THE LAST COUPLE OF HOURS. EXPECT REDEVELOPMENT TO OCCUR BY
MID-MORNING WITH CHANCES INCREASING BY THE AFTERNOON HOURS. THE
SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER.

MEANWHILE...A COLD FRONT WILL APPROACH THE MIDSOUTH TODAY. EXPECT
SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AHEAD OF THE FRONT
TO AFFECT NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS
MORNING. CHANCES WILL INCREASE BY THIS AFTERNOON ACROSS THIS AREA
AND INTO NORTHWEST TENNESSEE AS THE FRONT PUSHES INTO THE AREA.
CAN/T RULE OUT A FEW STORMS BECOMING STRONG TO SEVERE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND/OR LARGE HAIL
WOULD BE THE MAIN THREATS FROM THESE STORMS. HIGHS WILL BE IN THE
UPPER 80S TO LOWER 90S.

THE COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REST OF THE
MIDSOUTH TONIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT
SOUTH TO SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI BY THE LATE
EVENING AND OVERNIGHT HOURS.

THURSDAY INTO FRIDAY...PLEASANT WEATHER WILL OCCUR BEHIND THE
FRONT AS SFC HIGH PRESSURE BUILDS INTO THE AREA FROM THE OHIO
VALLEY BRINGING COOLER AND DRIER AIR INTO THE MIDSOUTH. HIGHS ON
THURSDAY WILL BE IN THE LOWER TO MID 80S. LOWS THURSDAY NIGHT WILL
BE IN THE UPPER 50S TO MID 60S. THE HIGH WILL QUICKLY SHIFT EAST
BY FRIDAY BUT EVEN THOUGH WARMER TEMPERATURES ARE EXPECTED ON
FRIDAY THE DRY AIR WILL REMAIN IN PLACE THUS NOT FEELING AS WARM.

HOT AND HUMID CONDITIONS WILL RETURN ON SATURDAY AND WILL CONTINUE
UNTIL ANOTHER COLD FRONT PUSHES THROUGH THE AREA SUNDAY INTO
SUNDAY NIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR
AHEAD OF THE FRONT.

BEAUTIFUL WEATHER WILL RETURN FOR THE BEGINNING AND MIDDLE PART OF
NEXT WEEK AS SFC HIGH PRESSURE SETTLES OVER THE REGION BEHIND THE
FRONT. HIGHS WILL BE IN THE LOWER TO MIDDLE 80S WITH LOWS LIKELY
IN THE UPPER 50S TO MID 60S.

&&

.AVIATION...

18Z TAF CYCLE

VFR AND POSSIBLY MVFR CONDITIONS ARE EXPECTED THROUGHOUT
THE FORECAST PERIOD. THUNDERSTORMS HAVE BEGUN TO MOVE INTO THE
AREA AHEAD OF A COLD FRONT EXTENDING FROME QUEBEC INTO THE
SOUTHERN PLAINS. THE HRRR MODEL HAS COVERAGE OF THESE STORMS
DECREASING AS THEY ENTER INTO THE REGION. ADDED VCTS FOR KJBR AND
KMKL THROUGH THIS EVENING. A LOW PRESSURE SYSTEM OVER THE NORTHERN
GULF HAS CAUSED THUNDERSTORM ACTIVITY OVER NORTH MISSISSIPPI SO I
ADDED VCTS AT KTUP. FOG IS POSSIBLE TONIGHT AT KTUP AND KMKL DUE
TO LIGHT WINDS AND LOWER LEVEL MOISTURE. WINDS WILL BE SOUTH AHEAD
OF THE FRONT AND WILL TURN TO THE NORTH AFTER THE FRONT PASSES
EACH TAF SITE BEGINNING WITH KJBR AROUND 00Z.

JPM3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 2:21 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT WED JUL 23 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH THIS AFTERNOON INTO
TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.
SOME STORMS MAY BECOME STRONG TO POSSIBLY SEVERE. DAMAGING WINDS
AND LARGE HAIL WOULD BE THE MAIN THREAT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

KRM

The radar

The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 23, 12:30 PM CST to 1:10 PM CST
Where
Clay County, 3.54 mi ENE of Pollard to 2.09 mi SW of Rector Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.457, -90.216

Straight line winds produced damage from northwest of Piggott to south of Rector. Numerous trees and power lines were knocked down. In addition, a roof turbine was blown off in Rector.

Thunderstorm Wind, Greene

When
July 23, 1:20 PM CST to 1:40 PM CST
Where
Greene County, 0.62 mi SSW of Halliday to 2.08 mi NW of Bethel
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.111, -90.433

Straight line winds produced damage around the Paragould area. Two restaurant signs were knocked down onto Highway 412. Roof damage also occurred to a few homes north of the intersection of Highway 49 and Highway 412.

Thunderstorm Wind, Randolph

When
July 23, 1:35 PM CST to 1:50 PM CST
Where
Randolph County, Maynard to 1.96 mi SSW of Pocahontas
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.420, -90.900

Straight line winds knocked down a couple of trees between Maynard and Pocahontas. One tree fell onto a house damaging the roof.

Thunderstorm Wind, Craighead

When
July 23, 1:56 PM CST to 2:15 PM CST
Where
Craighead County, (Jbr)jonesboro Muni to 1.82 mi SW of Valley View
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.830, -90.650

Straight line winds produced damage around the Jonesboro area. The ASOS at Jonesboro measured a 58 mph wind gust. Numerous trees and power lines were knocked down in Jonesboro.

Thunderstorm Wind, Poinsett

When
July 23, 2:10 PM CST to 2:15 PM CST
Where
Poinsett County, 1.57 mi ENE of Trumann to 0.52 mi E of Merced
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.686, -90.493

Straight line winds knocked down a couple of trees in Trumann.

Thunderstorm Wind, Poinsett

When
July 23, 2:20 PM CST to 2:30 PM CST
Where
Poinsett County, Weiner to 0.8 mi WSW of Weiner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.620, -90.900

Straight line winds knocked a large limb down onto a shed and destroyed it near Weiner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 534625, 534626, 534628, 534627, 534629, 534630.